Fentanyla powerful opioid used as an analgesic is addictive, dangerous and a growing cause of overdose deaths. On September 14a Los Angeles high school student died and a second was hospitalized following an apparent overdose of counterfeit pills containing Fentanyl.
Local police are investigating the incident of Bernstein High School in Hollywood as homicide after being called to the scene by a parent who found a student exhibit symptoms of overdose.
The student alerted the relative to a friend who had also taken the drug, which they had purchased as Percocet pills at a nearby park. When the second teenager was found, she was unresponsive. According to the official statement, they called 911 and attempted to revive her. When the ambulance arrived, she was already dead.
The police noted that emergency teams received multiple overdose calls in the same areaassumed to be other high school students who might have purchased the same substance.
Federal officials recently reported that 200 daily deaths – the highest levels on record – are attributed to overdoses of fentanyl and other synthetic opiates. Specifically, a growing number of adolescents die of overdose because the fake pills have flooded the illegal market. They look like regular Oxycodone, Percocet, or Xanax tablets, but actually contain fentanyl.
Overdose deaths from synthetic opioids have more than doubled since 2019 and now constitute nearly 67% of all overdose deaths.
Dr Rahul Guptathe director of the The White House Office of National Drug Control Policy said official data shows “We need to do more to reduce the number of overdoses.”
Orgazine of parents
Meanwhile, a group of parents of children who died from a fentanyl overdose have organized a “Stop the vacuum” campaign which aims to raise awareness among students about the dangers of these substances. They are calling on the government to do more on this.
Photo by Towfiqu barbhuiya on Unsplash